Illinois, 2004

High Wind in Illinois, November 24, 2004

November 24, 2004 · NWS ILX · 9 events in 9 counties and zones

A strong area of low pressure tracked into the Ohio River Valley from the southern Plains on the 24th. This storm brought strong winds to east central Illinois.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A strong area of low pressure tracked into the Ohio River Valley from the southern Plains on the 24th. This storm brought strong winds to east central Illinois. Sustained winds of 30 mph with gusts to 60 mph caused widespread tree and power line damage as well as minor structural damage. There were no reports of fatalities or serious injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Nov 24, 2:55 PM CST, 5 minutes earlier.

Area forecast discussion, Nov 24, 2:55 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
255 PM CST WED NOV 24 2004

...MAJOR WINTER WEATHER EVENT WILL GRADUALLY WIND DOWN...

.DISCUSSION...
A STRONG AREA OF LOW PRESSURE NEAR LAWRENCEVILLE AT 2 PM...PLENTY OF
MOISTURE...INSTABILITY AND UPPER LEVEL DYNAMICS CREATED THE FIRST
WINTER WEATHER EVENT OF THE SEASON IN MUCH OF WESTERN AND CENTRAL IL
TODAY. MANY REPORTS OF THUNDERSNOW HAVE BEEN RECEIVED...WHICH HAS
RESULTED IN RATES OF AN INCH OF HEAVY WET SNOW PER HOUR OR MORE. THE
STRONG PRESSURE GRADIENT AROUND THE LOW HAS ALSO RESULTED IN
DAMAGING GRADIENT WINDS FROM DECATUR TO MATTOON. THE FORECAST
CHALLENGE WILL BE TIMING THE END OF THE SNOW EVENT...AND THE NEXT
CHANCE FOR PRECIP FRIDAY INTO SATURDAY.

SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...
THE LATEST RADAR AND SATELLITE TRENDS INDICATE THAT THE HEAVIEST
SNOW BAND IN CENT IL BETWEEN THE IL RIVER AND I-55 IS GRADUALLY
DECREASING AND REFORMING ALONG I-55 FROM CHICAGO-BLOOMINGTON AS THE
LOW PULLS OUT TOWARD CINCINNATI. THE SNOW IS EXPECTED TO DIMINISH
ALONG AND WEST OF THE IL RIVER BY 6 PM...LINGERING ALONG AND EAST OF
THE I-55 CORRIDOR UNTIL 9 PM. WILL KEEP THE WINTER STORM WARNING IN
EFFECT UNTIL 6 PM ALONG AND WEST OF THE IL RIVER AS SEVERAL REPORTS
OF SNOW FROM 4 - 7 INCHES HAVE ALREADY BEEN RECEIVED IN KNOX...FULTON
...SCHUYLER...WESTERN PEORIA AND STARK COUNTIES. WILL ALSO KEEP THE
ADVISORY GOING ALONG THE I-55 CORRIDOR UNTIL 6 PM SINCE SNOW TOTALS
OF 3-4 INCHES HAVE ALREADY BEEN MEASURED. WILL KEEP THE HIGH WIND
WARNING FOR PARTS OF CENTRAL AND EASTERN IL GOING THIS EVENING SINCE
THE TIGHT PRESSURE GRADIENT IS NOT EXPECTED TO RELAX UNTIL 9 PM OR
SO. SNOW TOTALS WILL SHARPLY DROP OFF FROM TAYLORVILLE-DECATUR-
MAHOMET SINCE THE LENGTH AND INTENSITY OF THE SNOWFALL WILL BE LESS
THIS EVENING. TOTAL ACCUMULATIONS IN THESE LOCATIONS WILL MAINLY BE
IN THE 1-2 INCH RANGE...WITH ONLY A DUSTING SOUTH OF I-70. OVERNIGHT
THE STRONG STORM WILL QUICKLY LIFT NORTHEAST TOWARD UPSTATE NY...
ALLOWING DRY AIR TO MOVE IN AND CLEAR THE SKIES. HAVE DROPPED LOWS
BELOW GUIDANCE DUE TO THE FRESH SNOW...CLEAR SKY AND DECREASING WIND.
WILL GO WITH TEENS IN MOST OF CENT IL...WITH LOWER TO MIDDLE 20S IN
THE SOUTH. A PARTLY CLOUDY SKY WILL PREVAIL ON THANKSGIVING DAY WITH
CHILLY TEMPS IN THE UPPER 30S TO LOWER 40S AS A RIDGE OF HIGH
PRESSURE MOVES INTO THE AREA.

LONG TERM...FRIDAY THROUGH WEDNESDAY...
THE NEXT CHANCE FOR PRECIPITATION IS EXPECTED TO BE DURING THE DAY
FRIDAY INTO SATURDAY. THE ETA AND GFS ARE SIMILAR IN DROPPING A
SHORTWAVE FROM THE ROCKIES TO THE MID MS VALLEY BY SAT MORNING. THE
12Z ETA MODEL WAS FASTER THAN THE GFS...BUT THE 18Z ETA HAS NOW
SLOWED DOWN...MORE IN THE LINE WITH THE GFS. THE GFS IS A BIT MORE
AGRESSIVE WITH THE PRECIPITATION BY EARLY FRIDAY THAN THE ETA.
THUS...WILL HOLD OFF ON RAIN CHANCES UNTIL FRIDAY AFTERNOON FOR
NORTHERN COUNTIES...WITH PRECIP FOR ALL OF CENT AND SE IL FRIDAY
NIGHT THROUGH SATURDAY. PRECIP TYPE SHOULD MAINLY BE RAIN...EXCEPT
FOR LOCATIONS NW OF I-55 FRIDAY NIGHT AND EARLY SATURDAY WHERE A MIX
OF RAIN/SNOW IS ANTICIPATED. THE GFS ENSEMBLE IS POINTING TO THE
NEXT CHANCE OF PRECIPITATION FOR MONDAY NIGHT INTO WEDNESDAY WITH A
SOUTHERN STREAM SYSTEM AND POSSIBLE INVERTED TROF. THERE IS LOW
CONFIDENCE IN THIS BECAUSE SOME OF THE OTHER MEDIUM RANGE MODELS...
PARTICULARLY THE UKMET AND ECMWF...ARE INDICATING HIGH PRESSURE OVER
THE MIDWEST WITH THE SOUTHERN STREAM SYSTEM MUCH FARTHER SOUTH.
CURRENT FORECAST HAS LOW POPS IN ALREADY...SO WILL GO WITH
PERSISTANCE FOR NOW.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
.IL...WINTER STORM WARNING ALONG AND WEST OF THE ILLINOIS RIVER
       UNTIL 6 PM.
      WINTER WEATHER ADVISORY FOR SCOTT...MORGAN...MENARD...
       SANGAMON...LOGAN...DEWITT AND MCLEAN COUNTIES UNTIL 6 PM.
      HIGH WIND WARNING FOR CHRISTIAN...MACON...PIATT...CHAMPAIGN
       VERMILION...MOULTRIE...DOUGLAS...SHELBY...COLES AND EDGAR
       COUNTIES UNTIL 9 PM.
&&

MILLER
Hazardous weather outlook, Nov 24, 6:04 AM CST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
604 AM CST WED NOV 24 2004

ILZ027>031-036>038-040>043-047>051-251200-
CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-
PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...GALESBURG...HAVANA...
JACKSONVILLE...LINCOLN...PEORIA AND SPRINGFIELD
604 AM CST WED NOV 24 2004

...SNOW ADVISORY IN EFFECT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT...

RAIN WILL GRADUALLY CHANGE TO SNOW THIS MORNING. THE SNOW IS EXPECTED
TO BECOME HEAVY AT TIMES WITH ACCUMULATIONS OF 3 TO 6 INCHES BY MID
AFTERNOON. THE SNOW WILL TAPER OFF EARLY THIS EVENING...HOWEVER
STRONG NORTH TO NORTHEAST WINDS WILL CAUSE BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

ILZ044>046-052>057-061-251200-
CHAMPAIGN-CHRISTIAN-COLES-DOUGLAS-EDGAR-MACON-MOULTRIE-PIATT-SHELBY-
VERMILION-
INCLUDING THE CITIES OF...CHAMPAIGN...DANVILLE...DECATUR...MATTOON...
SHELBYVILLE AND TAYLORVILLE
604 AM CST WED NOV 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT...

RAIN WILL CONTINUE THROUGH THE MORNING HOURS. THE RAIN IS EXPECTED TO
CHANGE TO SNOW BY EARLY AFTERNOON...WITH SNOW ACCUMULATIONS OF 1 TO 3
INCHES POSSIBLE BY EARLY EVENING. THE SNOW WILL TAPER OFF THIS
EVENING...HOWEVER STRONG NORTH TO NORTHEAST WINDS WILL CAUSE BLOWING
SNOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-251200-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
INCLUDING THE CITIES OF...EFFINGHAM...FLORA AND LAWRENCEVILLE
604 AM CST WED NOV 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT...

RAIN WILL CONTINUE FOR MUCH OF THE DAY. BY AFTERNOON...THUNDERSTORMS
WILL POSSIBLE...SOME OF WHICH MAY BE SEVERE. THE PRIMARY SEVERE
WEATHER THREAT WILL BE LARGE HAIL...HOWEVER AN ISOLATED TORNADO OR
TWO WILL ALSO BE POSSIBLE. THE THREAT FOR SEVERE WEATHER SHOULD END
BY SUNSET...WITH THE RAIN GRADUALLY CHANGING TO LIGHT SNOW. NO
SIGNIFICANT SNOW ACCUMULATIONS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Champaign

When
November 24, 3:00 PM CST to 9:00 PM CST
Where
Champaign forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.140, -88.199 (the zone’s center; the record gives no point)

High Wind, Christian

When
November 24, 3:00 PM CST to 9:00 PM CST
Where
Christian forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.546, -89.277 (the zone’s center; the record gives no point)

High Wind, Coles

When
November 24, 3:00 PM CST to 9:00 PM CST
Where
Coles forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.520, -88.222 (the zone’s center; the record gives no point)

High Wind, Douglas

When
November 24, 3:00 PM CST to 9:00 PM CST
Where
Douglas forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.770, -88.217 (the zone’s center; the record gives no point)

High Wind, Macon

When
November 24, 3:00 PM CST to 9:00 PM CST
Where
Macon forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.860, -88.962 (the zone’s center; the record gives no point)

High Wind, Moultrie

When
November 24, 3:00 PM CST to 9:00 PM CST
Where
Moultrie forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.642, -88.619 (the zone’s center; the record gives no point)

High Wind, Piatt

When
November 24, 3:00 PM CST to 9:00 PM CST
Where
Piatt forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.010, -88.591 (the zone’s center; the record gives no point)

High Wind, Shelby

When
November 24, 3:00 PM CST to 9:00 PM CST
Where
Shelby forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.391, -88.805 (the zone’s center; the record gives no point)

High Wind, Vermilion

When
November 24, 3:00 PM CST to 9:00 PM CST
Where
Vermilion forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.183, -87.733 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425257, 5425258, 5425259, 5425260, 5425261, 5425262, 5425263, 5425264, 5425300.